Iatrogenic pathology of the intestines

    loading  Checking for direct PDF access through Ovid

Abstract

Many drugs and chemical agents can cause enteritis and colitis, producing clinical gastrointestinal side effects, the most common of which are diarrhoea, constipation, nausea and vomiting. Significant histological overlap exists between some patterns of medication or chemical injury and various disease entities. A particular medication may cause multiple patterns of injury and may mimic common entities such as coeliac disease, Crohn's disease, infectious enteritis and colitis. Thus, given the common absence of specific histopathological features, the diagnosis often relies upon thorough clinicopathological correlation. This review concentrates on selected examples of medication-induced injury of the intestinal tract in which the pathology can be recognized, particularly on biopsies, with a focus on newly described medication-induced gastrointestinal effects.

Related Topics

    loading  Loading Related Articles